Michigan, 2008Winter Weather in Michigan, March 12 to 13, 2008
March 12 to 13, 2008 · NWS MQT · 4 events in 4 counties and zones
A low pressure trough spread moderate snowfall across portions of Upper Michigan on the evening of the 12th and the snow continued into the early afternoon of the 13th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough spread moderate snowfall across portions of Upper Michigan on the evening of the 12th and the snow continued into the early afternoon of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 12, 7:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 12, 7:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
855 PM EDT WED MAR 12 2008
.UPDATE...
OPTED TO ISSUE SN ADVY FOR THE SOUTHERN TIER ZNS WHERE HEADLINE
CRITERIA ARE LOWER. BAND OF SN NOW MOVING THRU NRN WI/NE MN IN LINE
WITH 18Z GFS FCST SHARPER UPR DVGC/H7-6 FGEN IN ADVANCE OF FAIRLY
WELL DEVELOPED SHRTWV MOVING INTO MN/COMMA CLD IS POISED TO MOVE
INTO THE CWA. VSBY AS LO AS 1/2SM REPORTED AT A FEW PLACES. RECENT
TAMDAR SDNGS FM RHI/CMX INDICATE THE ANTECEDENT DRY LLVLS WERE
SATURATING FAIRLY QUICKL AT THOSE SITES. GFS F12 SHOWS SHARPER H7-6
FGEN/UPR DVGC IMPACTING THE W HALF ARND 06Z WITH FAIRLY STEEP LAPSE
RATES ABV THE SHARPER FGEN BEFORE THE DYNAMICS SHIFT INTO THE ERN
ZNS OVERNGT. ALTHOUGH DGZ IS RATHER NARROW AND ELEVATED...THERE IS
SHARP UVV FCST WITHIN THIS LYR. FVRBL UPSLOPE SE FLOW WL ACCENUATE
MOISTENING. IF PCPN WERE GOING TO ARRIVE DURING DAYLIGHT...MELTING
MIGHT BE ENUF TO MITIGATE THE ACCUMULATION TO BLO ADVY CRITERIA...
BUT THAT WL NOT BE THE CASE. WITH 3 G/KG AVBL ON THE 290K SFC (ARND
H725)...A WDSPRD AVG OF 3 INCHES OF SN IS LIKELY WITH A 6-9 HR
WINDOW OF FVRBL FORCING. THIS AMOUNT SATISFIES ADVY CRITERIA FOR THE
SRN TIER. MENTIONED MIX WITH RA AT THE ONSET FM IWD-ONT WHERE
DOWNSLOPING SSE WIND TDAY WARMED TEMPS TO ARND 40. WBLB EFFECT
SHOULD CHG PCPN TO ALL SN QUICKLY.
COORDINATED WITH GRB.
&&
.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A FAIRLY IMPRESSIVE
SHORTWAVE TROF EXTENDING FROM MANITOBA TO NEBRASKA WITH 12Z RAOBS
INDICATING RESPECTABLE 12HR HEIGHT FALLS UPWARDS OF 120M AT 500MB.
THERE ARE 2 VORT MAXES WITHIN THE TROF. DOMINANT ONE IS OVER SRN
MANITOBA...BUT THE SECOND TRACKING OVER NEBRASKA/SD HAS BECOME MUCH
BETTER DEFINED OVER THE LAST 8HRS. IT IS THE LATTER VORT MAX THAT
WILL BE THE MAIN PLAYER IN THE SN THAT WILL OVERSPREAD THE FCST AREA
TONIGHT. ALTHOUGH LACKING A GULF OF MEXICO MOISTURE CONNECTION...
PRECIPITABLE WATER PER 12Z RAOBS WAS STILL ON THE ORDER OF 1/2 TO
PERHAPS 2/3RDS OF AN INCH JUST AHEAD OF THE SHORTWAVE TROF. THOSE
VALUES WOULD BE 200-225PCT OF NORMAL OVER UPPER MI. RADARS SHOW AN
EXPANDING AREA OF PCPN ACROSS THE ERN DAKOTAS INTO MN/WRN WI.
&&
.SHORT TERM (TONIGHT AND THU)...
WITH APPROACHING SHORTWAVE...DRY AIR WILL BE AN ISSUE INITIALLY PER
EARLY AFTN TAMDAR SOUNDINGS AROUND THE REGION. OVERLAY OF RADAR
IMAGERY AND SFC OBS SHOWS THE IMPACT OF THE DRY AIR AS THERE IS A
LACK OF OBS INDICATING PCPN AT THE LEADING EDGE OF RADAR RETURNS IN
ERN MN/WRN WI. NONETHELESS...CONSOLIDATING ARC OF RADAR RETURNS THRU
CNTRL MN SUGGESTS THERE SHOULD BE A RAPID EXPANSION OF PCPN REACHING
THE GROUND IN THE NEXT FEW HRS. FCST HAS THUS BEEN STRUCTURED TO
SHOW A RAPID INCREASE IN POPS TO CATEGORICAL W BY MID/LATE
EVENING...CNTRL AROUND 06Z AND E BY 09Z. FROM AN ISENTROPIC
STANDPOINT...12Z MODEL RUNS CONTINUE TO SHOW MIXING RATIOS AROUND
3G/KG ON THE 290K SFC (700-775MB LAYER). WITH ABOUT 6HRS OF SOLID
ASCENT...THIS TRANSLATES TO ABOUT 3 INCHES OF SNOW. HOWEVER...THE
INCREASINGLY WELL-DEFINED APPEARANCE OF THE NW IA/SW MN SHORTWAVE ON
WATER VAPOR IMAGERY IS A CONCERN AND SUGGESTS ACCUMULATIONS COULD BE
HIGHER...ESPECIALLY ACROSS THE S WHERE STRONGEST FORCING WILL OCCUR.
AS IT IS...MODELS (PARTICULARLY GFS/REGIONAL CANADIAN) SHOW FAIRLY
STRONG FORCING PER DEEP LAYER QVECTOR CONVERGENCE. GIVEN APPEARANCE
ON WATER VAPOR IMAGERY...INITIAL IMPRESSION WAS TO ISSUE A SNOW ADVY
FOR THE SRN COUNTIES SINCE THERE SEEMS TO BE POTENTIAL FOR A
WIDESPREAD 3-4 INCHES OF SNOW THERE (ADVY CRITERIA). HOWEVER...FOR
THE MOMENT...OPTED TO HOLD OFF ON ADVY TO SEE HOW DRY AIR ERODES AND
TO SEE HOW QUICKLY PCPN DEVELOPS UPSTREAM OVER THE NEXT FEW HRS.
WOULD NOT BE TOO SURPRISED TO SEE NEXT SHIFT ISSUE SNOW ADVYS.
SNOW WILL BEGIN TO WIND DOWN AND END FAR W LATE TONIGHT AND SHOULD
END OVER THE E BY LATE THU MORNING. ALTHOUGH SNOW MAY BRIEFLY CHANGE
TO -FZDZ BEFORE ENDING AS MID LEVEL MOISTURE EXITS...DID NOT INCLUDE
IN FCST SINCE IT IS A VERY LOW PROBABILITY. SHOULD SEE SOME BREAKS
DEVELOP IN THE CLOUD COVER THU AND WITH TEMPS UPSTREAM RISING WELL
INTO THE 40S/LWR 50S IN ND THIS AFTN...SHOULD SEE TEMPS RISE TO THE
LWR 40S TOWARD THE WI BORDER THU AFTN.
.LONG TERM (00Z FRI THROUGH 00Z THURSDAY)...
MADE A FEW CHANGES TO THE WEATHER GRIDS FOR FRIDAY AND
SATURDAY...THOUGH OVERALL THESE CHANGES WERE MINOR. LEFT IN
OPPORTUNITY FOR LINGERING SYNOPTIC SNOW ON FRIDAY MORNING. THIS IS
IN RESPONSE TO AN UPPER LEVEL TROUGH IN THE WAKE OF THE MAIN LOW
WILL PASS THROUGH THE FA ON FRIDAY...THIS ALONG WITH MODEST AREA OF
850-700MB MOISTURE WAS ENOUGH TO JUSTIFY THIS SLIGHT CHANCE OF
SNOW...THOUGH ACCUMULATIONS WILL BE LIGHT. FRIDAY MORNING MAY END UP
JUST BEING CLOUDY AS ANY LIFT...IF ANY...ASSOCIATED WITH THE TROUGH
IS SITUATED WELL ABOVE THE MOIST LAYER. THEREAFTER WINDS WILL SHIFT
TO NORTHWESTERLY AND LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO
DEVELOP. THE QUESTION OF ICE COVER ASIDE...NORTHWEST LAKE EFFECT
SNOW BELTS COULD PICK UP 1 TO 2 INCHES OF SNOW. INVERSION HEIGHTS
APPEAR DECENT RISING TO AROUND 7 KFT FRIDAY MORNING BEFORE FALLING
BELOW 5 KFT BY THE EVENING. DIDN/T GET TOO CRAZY WITH AMOUNTS AS ICE
COVER IS AN ISSUE OVER THE WESTERN LAKE. THROUGHOUT FRIDAY EVENING
AND INTO SATURDAY WINDS WILL SHIFT TO THE NORTH PUSHING THE LES
EASTWARD. LES SHOULD DIMINISH BY SAT EVENING AS HIGH PRESSURE BUILDS
IN THE FROM THE NORTHWEST.
DECIDED TO DELAY HIGHER POPS AS GFS/HPC GUIDANCE SHOWS THIS TREND.
STILL SOME UNCERTAINTY WHETHER OR NOT THIS SCENARIO WILL PAN OUT.
ALSO ADDED IN RAIN/SNOW MIX OVER SOUTHEASTERN ZONES TO ACCOUNT FOR
PROGGED LOW TRACK...THOUGH ALOT OF UNCERTAINY REMAINS WITH THIS
POTENTIAL STORM. CURRENT THINKING IS LOW WILL TRACK OVER NORTHERN
LOWER MICHIGAN. GFS CONTINUES TO BE VERY CONSISTENT WITH ITS
SOLUTION...BRING IN THE VICINITY OF NORTHERN LOWER MICHIGAN BY
TUESDAY. THOUGH 12Z GFS ENS MEAN SHOWS A TRACK OVER DETROIT.
ECMWF/UKMET SOLNS CONTINUE TO KEEP FA IN THE NORTHERN STREAM. THE
ECMWF CONTINUES TO SHOW A MUCH FLATTER EAST COAST RIDGE...AS
COMPARED TO THE GFS. THIS FLATTER RIDGE DOESN/T ALLOW FOR THE WEST
TROUGH TO INTENSIFY AND IN TURN NOT AS PROGRESSIVE OF A FLOW PATTERN.
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
EXPECT VFR CONDITIONS AT SAW/CMX TO DETERIORATE STEADILY BY MIDNGT
AS BAND OF SN NOW OVER ECNTRL MN/NW WI MOVES INTO THE AREA. SINCE
SAW WL BE CLOSER TO THE BETTER DYNAMICS AND IN A FVRBL UPSLOPE SE
FLOW...FCST LIFR CONDITIONS THERE VS JUST IFR AT CMX. ONCE DRIER AIR
MOVES IN ALF TMRW MRNG...THE SN WL DIMINISH...BUT DVLPG RADIATION
FOG WITHIN LINGERING LLVL MSTR WL CAUSE VSBY EVEN AT CMX TO DROP TO
LIFR. EXPECT CONDITIONS TO RAPIDLY IMPROVE ON THU WITH PASSAGE OF
PACIFIC TYPE COLD FNT AND ARRIVAL OF MUCH DRIER LLVL AIR IN THE
AFTN. SHARP PRES GRADIENT BEHIND THE FNT WARRANTS MENTION OF GUSTY
WNW WINDS...ESPECIALLY AT CMX WITH FVRBL TERRAIN ENHANCEMENT.
DOWNSLOPE NATURE OF THIS FLOW SHOULD BRING VFR CONDITIONS TO SAW...
BUT A SC MVFR DECK WL LIKELY LINGER AT CMX WITH UPSLOPE COMPONENT.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
LOW PRES TRACKING FROM SRN MANITOBA TO JUST N OF LAKE SUPERIOR BY
LATE THU EVENING WILL BRING A PERIOD OF STRONGER SRLY WINDS TONIGHT.
AS IS TYPICAL FOR SRLY WINDS...WIND SPEEDS WILL BE GREATER OVER ERN
LAKE SUPERIOR. IN THIS CASE...EXPECT SRLY WINDS TO REACH 25-30KT
OVER THE E HALF OF THE LAKE BEFORE DIMINISHING THU. OVER WRN LAKE
SUPERIOR...SW WINDS WILL INCREASE BRIEFLY TO 20-30KT THU
AFTN/EVENING. IN THE WAKE OF THE LOW...EXPECT A PERIOD OF 20-30KT NW
WINDS FRI...MAINLY OVER THE E 1/2 OR SO OF THE LAKE. WINDS WILL
DIMINISH TO UNDER 20KT OVER THE WEEKEND AS HIGH PRES DRIFTS ACROSS
THE UPPER LAKES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
SNOW ADVISORY FROM 1 AM TO 10 AM EDT THURSDAY FOR MIZ013-014.
SNOW ADVISORY UNTIL 8 AM CDT THURSDAY FOR MIZ010>012.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.
&&
UPDATE...KC
SYNOPSIS/SHORT TERM...ROLFSON
LONG TERM...PEARSON
AVIATION...KC
MARINE...ROLFSON
Hazardous weather outlook, Mar 12, 7:36 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
836 PM EDT WED MAR 12 2008
MIZ001>007-009>014-084-085-131100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
836 PM EDT WED MAR 12 2008 /736 PM CDT WED MAR 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
EXPECT WIDESPREAD WET SNOW ACCUMULATIONS OF 1 TO 4 INCHES BY
SUNRISE. A FEW LOCATIONS OVER THE WEST HALF NORTH OF HIGHWAY 2 WILL
SEE UP TO 5 INCHES OF ACCUMULATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-131100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
836 PM EDT WED MAR 12 2008 /736 PM CDT WED MAR 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON SATURDAY NIGHT...HEAVY FREEZING SPRAY WILL BE POSSIBLE OVER
PORTIONS OF EASTERN LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-131100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
836 PM EDT WED MAR 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Southern Houghton
- When
- March 12, 9:00 PM EST to March 13, 9:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An observer near Nisula reported four inches of snow in 12 hours.
Winter Weather, Gogebic
- When
- March 12, 9:00 PM CST to March 13, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
An observer in Ironwood measured four inches of snow in less than 12 hours.
Winter Weather, Dickinson
- When
- March 12, 9:00 PM CST to March 13, 8:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Three to four inches of snow was reported in the Iron Mountain-Kingsford area in the 12-hour period ending on the morning of the 13th. Local law enforcement officials reported a few minor accidents due to the slippery road conditions.
Winter Weather, Southern Schoolcraft
- When
- March 13, 12:30 AM EST to 12:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An observer over the Garden Peninsula measured five inches of snow in 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90335, 90332, 90521, 90340.